Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2017, 1:41 PM MST for Pinal County, Arizona. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 1:41 PM MST (20:41 UTC)
- Expired
- Jul 19, 2017, 2:45 PM MST
- In force
- 64 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 82 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 183 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1393 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051
WUUS55 KTWC 192041
SVRTWC
AZC021-192145-
/O.NEW.KTWC.SV.W.0044.170719T2041Z-170719T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
141 PM MST WED JUL 19 2017
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
Northeastern Pinal County in southeastern Arizona...
* Until 245 PM MST
* At 141 PM MST, a severe thunderstorm was located 8 miles southwest
of Winkelman, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hayden, Winkelman, Kearny, Kelvin, Dudleyville and Aravaipa Creek
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 11079 3299 11077 3301 11076 3286 11066
3276 11095 3306 11121 3325 11095
TIME...MOT...LOC 2041Z 151DEG 15KT 3289 11086
HAIL...<.75IN
WIND...60MPH
$$
LEINS2 follow-up statements
726
WWUS55 KTWC 192125
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
225 PM MST WED JUL 19 2017
AZC021-192145-
/O.CON.KTWC.SV.W.0044.000000T0000Z-170719T2145Z/
Pinal-
225 PM MST WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR NORTHEASTERN PINAL COUNTY...
At 225 PM MST, a severe thunderstorm was located near Kearny, or 11
miles west of Hayden, moving northwest at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Kearny and Kelvin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3299 11079 3295 11090 3288 11098 3306 11121
3325 11095
TIME...MOT...LOC 2125Z 151DEG 15KT 3305 11097
HAIL...<.75IN
WIND...60MPH
$$
LEINS862
WWUS55 KTWC 192142
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
242 PM MST WED JUL 19 2017
AZC021-192152-
/O.EXP.KTWC.SV.W.0044.000000T0000Z-170719T2145Z/
Pinal-
242 PM MST WED JUL 19 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PINAL COUNTY WILL
EXPIRE AT 245 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 3299 11079 3295 11090 3288 11098 3306 11121
3325 11095
TIME...MOT...LOC 2142Z 151DEG 15KT 3310 11100
$$
LEINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:25 AM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 19, 9:25 AM MST, 4 hours 16 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 925 AM MST Wed Jul 19 2017 .SYNOPSIS...Scattered to numerous afternoon and evening thunderstorms will prevail through this weekend. The greatest thunderstorm coverage should occur east to south of Tucson with lesser thunderstorm activity west of Tucson. Below normal daytime temperatures will also prevail into the weekend. && .DISCUSSION...The large scale pattern shows high pressure aloft centered over the southern plains across the Oklahoma/Texas panhandle area, with southeast Arizona under southeast flow on the back side of the high. The morning KTWC 170719/12Z sounding still indicates ample moisture in place with a PWAT value of 1.73". Brisk southeast steering/mid level flow noted as well on the morning RAOB, with a consistent 20-25 knots between 600 mb and 350 mb. Satellite imagery shows considerable clouds across the southern half of the forecast area, especially Santa Cruz/Pima counties, with partly cloudy skies observed over the northern half of the CWA. Water vapor and Blended Total Precip Water imagery both noted a pocket of drier air pushing westward across New Mexico attm, with PW values between 0.70" and 1 inch. Surface dewpoints were generally in the mid to upper 60s across southern Arizona at 16Z. The KEMX radar indicated a few showers over central Pima county this morning, with this area expected to push north of the CWA in the next hour or so. The models continue to show an active day across southern Arizona today, with convection starting between 18Z-19Z generally along the Rim and to the south/southeast of Tucson. With southeast steering flow, storms will move to the northwest at 20-25 mph. The models indicate the storms will move into the Tucson metro area mainly between the mid afternoon and early evening hours, with the storms continuing north/northwest into the Phoenix area later in the evening. The drier air noted earlier pushing in from the east is progged to overspread northeastern portions of the forecast area and may limit some late day convection over portions of the Greenlee and northern Graham counties, although thinking is that storms will fire early in the day before drier air reaches this area. In addition, the western edge of this boundary may also serve as a trigger for storms to fire along today (dry line scenario) as it moves into the eastern part of the forecast area. The main threats from the storms today will again be heavy rainfall/strong wind potential. However, the heavy rainfall potential will be mitigated by the rather fast storm motion. Overall, inherited forecast looks to be in good shape. Did make some minor pop adjustments for higher mountain pops this afternoon and bumped up pops this evening over Pinal county for expected storms pushing north/northwest this evening. && .AVIATION...Valid thru 20/12Z. Scattered to numerous TSRA/SHRA developing again late this morning into the afternoon. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL with BKN layers abv. SFC wind variable in direction mainly less than 12 kts except vicinity TSRA where gusts to 45 kts possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous mainly afternoon and evening thunderstorms will continue the rest of the work week with locally heavy rains. A bit of an uptick in the number of storms is likely later this weekend into early next week. Temperatures will remain a bit below normal with a continuation of elevated humidity levels. 20- foot winds will mainly remain below 15 mph with the exception of strong outflow winds in the vicinity of thunderstorms. && .PREV DISCUSSION...Scattered showers and thunderstorms were occurring at this time from near Safford northeastward into portions of the White Mountains. The showers and thunderstorms were moving northwestward around 10-15 mph. Otherwise, mostly clear skies prevailed across far southeastern sections with partly cloudy to cloudy skies elsewhere. The upper level pattern early this morning was characterized with a trough near the Pacific Northwest coast, and strong high pressure centered over southwest Kansas. A deep ely/sely flow regime prevailed across southeast Arizona. There were some initialization errors with the 19/00Z Univ of AZ WRF- NAM and WRF-GFS as well as the 19/06Z Univ of AZ WRF-NAM (e.g. aforementioned precip area not depicted valid present time; or, model precip ongoing from Tucson southward into northern Sonora). The 19/09Z HRRR initialized the ongoing precip cluster better. At any rate, the high resolution models were similar regarding precip potential later today and into tonight. A gradual clearing trend from southeast-to-northwest should continue during the next several hours as per satellite trends, then showers/ tstms are expected to develop especially near mountains late this morning and into early this afternoon. The Univ of AZ WRF-NAM and WRF-GFS remained fairly consistent versus their respective previous solutions with the prospect for enhanced shower/tstm potential for the Tucson metro area this afternoon into early this evening. This scenario is quite similar to the SREF that depicted an axis of highest PoPs this afternoon and evening to extend from Santa Cruz County northward across the Tucson metro area, then arcing northeastward toward the White Mountains. The official forecast has a slight chance of showers/tstms area-wide this morning, then generally 50-70 percent chance of showers/tstms this afternoon across central/eastern sections (i.e. Tucson eastward/ southward). Isolated to scattered showers/tstms this evening, with the lowest PoPs across western Pima County. A slight chance of showers/tstms continues area-wide again late tonight. A quick glance at the 19/06Z NAM12 was quite interesting in that this solution depicts very large rainfall amounts potentially may occur tonight just south of this forecast area over northern Sonora. This model may be hinting at another robust MCS to be near, or over, this forecast area tonight. The 19/00Z deterministic GFS/ECMWF depict a ely/sely mid-level flow to continue Thursday, then both models and particularly the ECMWF depict a weak upper low to be over far southeastern sections Friday and continue into Saturday. This weak upper low or inverted upper trough will likely enhance precip chances across eastern sections, and only isolated coverage of showers/tstms should occur across western Pima County. Thereafter, the official forecast Sunday into Monday continues with scattered to numerous afternoon/evening showers/tstms from Tucson eastward, and isolated showers/tstms across western sections. The ECMWF was generally more robust with moisture fields and model generated rain amounts and coverage versus the GFS. A downturn in showers/tstms may occur next Tuesday as the deterministic GFS/ ECMWF/CMC depict a more southwesterly mid-level flow regime to occur. Thus, PoPs Tuesday are generally 10-20 percent lower versus Monday, but isolated to scattered showers/tstms should still exist. Below normal daytime temperatures will prevail for much of southeast Arizona at least through this weekend, then a warming trend may occur by the middle of next week if a drier regime materializes. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && DISCUSSION...Zell PREV DISCUSSION...Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 19, 12:22 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1222 PM MST WED JUL 19 2017
AZZ509-510-192015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
1222 PM MST WED JUL 19 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL 115
PM MST...
At 1222 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles east of Clifton, or 24 miles west of Buckhorn, moving west at
10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Clifton, Morenci and Guthrie.
LAT...LON 3280 10928 3303 10947 3307 10914 3292 10904
3289 10905
TIME...MOT...LOC 1922Z 078DEG 11KT 3297 10912
LeinsThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:12 PM MST | Special Weather Statement | TWC | Santa Cruz | 48 min |
| Jul 18, 5:58 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 3 hr |
| Jul 19, 12:02 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 19, 12:22 PM MST | Special Weather Statement | TWC | Greenlee | 53 min |
| Jul 19, 1:42 PM MST | Areal Flood Advisory | TWC | Cochise | 2 hr |
| Jul 19, 1:55 PM MST | Special Weather Statement | TWC | Santa Cruz | 65 min |
| Jul 19, 2:41 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 19, 2:52 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 19, 3:14 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 19, 3:15 PM MST | Special Weather Statement | TWC | Pima | 60 min |
| Jul 19, 3:28 PM MST | Severe Thunderstorm Warning | TWC | Pima | 47 min |
| Jul 19, 3:35 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 19, 3:41 PM MST | Flash Flood Warning | TWC | Pima, Pinal | 3 hr |
| Jul 19, 4:18 PM MST | Special Weather Statement | TWC | Pinal | 27 min |
| Jul 19, 4:40 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 33 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.